Texas, 2007

Dense Fog in Texas, December 8 to 9, 2007

December 8 to 9, 2007 · NWS LUB · 1 event in 1 county or zone

and persisted into the morning hours of the 9th. Although widespread, impacts from the fog were most severe in Garza County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Fog, occasionally dense, developed rapidly over the central and western South Plains of west Texas during the late afternoon hours of the 8th...and persisted into the morning hours of the 9th. Although widespread, impacts from the fog were most severe in Garza County.

A 51-year-old man from San Antonio, Texas, was killed in a weather related vehicle accident approximately 10 miles northwest of Post on U.S. Highway 84. A tractor-trailer, previously stopped at a stop sign at the intersection of U.S. Highway 84 and Texas Farm to Market Road 399, pulled onto the highway in front of the man's southbound vehicle. The car impacted the rear of the truck's trailer. The truck driver reported that he could not see the oncoming vehicle due to dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 8, 3:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 8, 3:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CST SAT DEC 8 2007

.SHORT TERM...
VERY IMPRESSIVE TEMPERATURE GRADIENT EXISTS OVER THE CWA THIS AFTN
DUE TO SHALLOW COLD AIRMASS...WITH READINGS VARYING FM NEAR 70 OVER
THE FAR SOUTHWEST CWA TO THE MID AND UPR 30S OFF THE CAPROCK. AT 20Z
THE COLD FRONT HAD ALREADY BEGUN MOVING BACK WEST AS NOTED BY TTU
MESONET STATIONS AT SUNDOWN AND SEAGRAVES...AS SFC PRESSURES DROP
OVER SOUTHEAST NEW MEXICO. DURING THE EVENING...THE FRONT WILL
CONTINUE MOVING FARTHER INTO NEW MEXICO AS THE COLD AIR SLOWLY
DEEPENS. EXPECT LOW CLOUDS AND AREAS OF FOG TO SPREAD BACK WEST IN
WAKE OF THE BOUNDARY. AT THIS TIME...DO NOT PLAN ON ISSUING A FOG
ADVISORY BUT VSBYS MAY DROP TO LESS THAN ONE MILE AT TIMES FOR AREAS
ALONG AND WEST OF INTERSTATE 27/HIGHWAY 87.

BY 06Z...WARM AIR ADVECTION/ISENTROPIC LIFT WILL BEGIN TO INCREASE
OVER THE AREA AS WEAK PIECES OF ENERGY EJECT THROUGH THE SOUTHERN
PLAINS FROM THE POWERFUL UPPER TROUGH OVER THE DESERT SOUTHWEST.
SHOULD SEE AREAS OF LIGHT RAIN OR DRIZZLE DEVELOP WITH THE BEST
CHANCES OVER THE NORTHERN AND EASTERN CWA. AS TEMPS SLOWLY DROP TO
FREEZING OR SLIGHTLY BELOW ACRS THAT REGION...THE PRECIP WILL CHANGE
TO FREEZING DRIZZLE/FREEZING RAIN. THIS LOOKS MAINLY TO OCCUR NORTH
OF A LINE FROM NEAR MULESHOE TO ABERNATHY TO GUTHRIE. AT THIS
TIME...DO NOT FORESEE ANY ADVISORIES AS AMOUNTS SHOULD REMAIN VERY
LIGHT AND SHORT DURATION OF FREEZING PRECIP.

FOR SUNDAY...WE EXPECT A LULL IN THE PRECIP DURING THE AFTN AS
THE BULK OF LIFT SHIFTS EAST. OTHERWISE...MOSTLY CLOUDY SKIES AND
CHILLY CONDITIONS WILL PERSIST WITH SHALLOW COLD AIRMASS IN PLACE.
MOST OF THE REGION WILL REMAIN IN THE 30S EXCEPT FOR 40S ACRS THE
SOUTHWEST CORNER WHICH MAY SEE A FEW PEEKS OF SUNSHINE DURG THE
AFTN.

.LONG TERM...
THE POTENTIAL FOR A SIGNIFICANT WINTER STORM WITH ACCUMULATING ICE
EXISTS OVER THE SOUTH/CENTRAL U.S. MONDAY. IT APPEARS OUR AREA WILL
BE NEAR THE SOUTHWESTERN PERIPHERY OF THE THREAT AREA. A WINTER
STORM WATCH IS BEING POSTED.

ANALYSES INDICATE TWO CORES OF ARCTIC AIR TO OUR NORTH...ONE OVER
B.C. AND THE OTHER OVER NORTH DAKOTA/MINNESOTA...WHERE TEMPERATURES
WERE DOWN TO -27 DEGREES F THIS MORNING. THE PERIPHERY OF SAID AIR
MASS IS ALREADY BISECTING WEST TEXAS...AS DISCUSSED ABOVE. VAPOR
IMAGERY/UAA DEPICT A DEEP AND VERY COMPLEX WESTERN U.S. TROUGH.

THE ARCTIC HIGH NOW OVER THE PLAINS WILL SETTLE SOUTHWARD THROUGH
SUNDAY NIGHT...WHEN IT/S SOUTHWARD PUSH WILL BE ENFORCED BENEATH
SHORTWAVE RIDGING IN ADVANCE OF SAID UPPER AIR TROUGH. HOWEVER...AS
HEIGHT/PRESSURE FALLS INCREASE OUT WEST...A PRONOUNCED WAA/
ISENTROPIC UPGLIDE REGIME WILL BECOME ESTABLISHED OVER OUR REGION
LATE SUNDAY NIGHT/EARLY MONDAY. AIDED BY INCREASINGLY DIFFLUENT
FLOW...POSSIBLE JET DYNAMICS...AND AN INFLUX OF ELEVATED SUBTROPICAL
MOISTURE...THE DEPTH OF FORCING/ASCENT AND SATURATION WILL INCREASE
MONDAY SUFFICIENTLY FOR LIGHT TO MODERATE RAINFALL INTO THE SHALLOW
ARCTIC AIRMASS. FORECAST SOUNDINGS INDICATE A CLASSIC FREEZING RAIN/
ICE PROFILE WITH A WELL-DEFINED MID LEVEL WARM NOSE 9 DEGREES C
CENTERED AT THE 800MB LEVEL. HPC QPF GRAPHICS SUGGEST 1 TO 2 INCHES
OF STORM TOTAL PRECIPITATION IN THE FA. THIS COULD EASILY RESULT IN AN
ICE STORM WITH MORE THAN ONE QUARTER OF AN INCH ACCUMULATIONS WITHIN
THE CWA. BROAD/WIDESPREAD NATURE OF THE FORCING MAKES PIN POINTING
AREAS OF BETTER PRECIP POTENTIAL IMPOSSIBLE AT THIS POINT...BUT THE
ENTIRE AREA APPEARS UNDER SUFFICIENT THREAT TO WARRANT A WINTER
STORM WATCH.

IT IS NOTEWORTHY THAT THE GFS SOLUTION WARMS THE LOW LEVEL THERMAL
PROFILE DURING THE DAY MONDAY TO ABOVE FREEZING WITHIN THE STRONG
WAA REGIME. GIVEN SHALLOW/COLD NATURE OF THE ARCTIC AIR AND KNOWN
MODEL BIASES...WE HAVE TRENDED TOWARD THE COLDER WRF-NAM WHICH
MAINTAINS SUBFREEZING TEMPERATURES. ALTHOUGH SOME TRANSITION TO
DRIZZLE OR SLIGHTLY WARMER SURFACE TEMPS MAY TEMPER ACCUMULATIONS OR
TRANSITION TO UNFROZEN CONDITIONS OVER PARTS OF THE FA LATE MONDAY.
PRECIPITATION SHOULD GRADUALLY DIMINISH LATE MONDAY NIGHT/EARLY
TUESDAY FROM WEST TO EAST AS DOWNGLIDE/DRY SLOT BEGIN TO OVERSPREAD
THE REGION.

VERY FEW CHANGES WERE MADE TO THE FORECAST/GRIDS FOR WEDNESDAY AND
BEYOND. STILL EXPECT THAT LIGHT PRECIPITATION...WINTRY AT TIMES...
WILL BE POSSIBLE AT MID WEEK...AS THE MEAN SYNOPTIC SCALE TROUGH
AXIS TRANSLATES EAST OVER THE AREA. TEMPERATURES WILL REMAIN BELOW
SEASONAL AVERAGES WITH THE THEN MODIFIED SURFACE HIGH MAINTAINING AT
LEAST SOME INFLUENCE ON THE REGION/S WEATHER.

&&

.AVIATION...
IFR TO LIFR CIGS WILL PERSIST AT KLBB AND KCDS THROUGHOUT THE NIGHT
WITH VSBYS GRADUALLY LOWERING TO BTWN 1-3 MILES. SOME LIGHT DRIZZLE
OR RAIN IS POSSIBLE MAINLY AFT 06Z...POSSIBLY CHANGING TO FREEZING
PRECIP AT KCDS FM 09-15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        29  35  21  27  21 /  30  30  40  70  30
TULIA         27  33  21  26  22 /  30  30  40  70  60
PLAINVIEW     29  35  23  26  25 /  30  30  40  70  60
LEVELLAND     32  42  23  29  28 /  20  20  60  70  50
LUBBOCK       31  39  24  27  27 /  20  20  50  70  70
DENVER CITY   34  49  27  30  29 /  20  20  60  70  40
BROWNFIELD    33  44  27  30  30 /  20  20  60  70  60
CHILDRESS     29  34  25  27  26 /  30  30  50  70  70
SPUR          31  36  27  28  28 /  30  30  60  70  70
ASPERMONT     33  39  27  30  29 /  30  30  60  60  70

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY
NIGHT FOR THE FOLLOWING ZONES: TXZ021>044.

&&

21/20/21
Hazardous weather outlook, Dec 8, 3:48 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CST SAT DEC 8 2007

TXZ021>044-092200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
348 PM CST SAT DEC 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION

FOG MAY BECOME LOCALLY DENSE OVER PORTIONS OF THE OUTLOOK AREA
OVERNIGHT...ESPECIALLY FOR AREAS ALONG AND WEST OF THE INTERSTATE
27/HIGHWAY 87 CORRIDOR.

IN ADDITION...LIGHT FREEZING DRIZZLE MAY RESULT IN A LIGHT ICE
GLAZE ON ELEVATED OBJECTS OVER THE EXTREME SOUTHERN PANHANDLE OR
THE NORTHERN SOUTH PLAINS BY MORNING. HOWEVER...PARTICULARLY
HAZARDOUS ICING CONDITIONS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITIES OF FREEZING RAIN AND FREEZING DRIZZLE...POSSIBLY
MIXED WITH SLEET...WILL INCREASE LATE SUNDAY NIGHT THROUGH MONDAY.
THE POTENTIAL EXISTS FOR A SIGNIFICANT WINTER STORM WITH ICE
ACCUMULATIONS DURING THE DAY ON MONDAY. ICE ACCUMULATIONS
TOTALING ONE QUARTER OF AN INCH OR MORE WILL BE POSSIBLE. A
WINTER STORM WATCH IS IN EFFECT.

ALTHOUGH THE HEAVIEST WINTER PRECIPITATION WILL LIKELY END LATE
MONDAY NIGHT OR EARLY TUESDAY...LIGHT WINTRY PRECIPITATION WILL
REMAIN POSSIBLE THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...LOCAL
OFFICIALS WITH PUBLIC SAFETY AND DECISION MAKING RESPONSIBILITIES
SHOULD PREPARE NOW FOR IMPACTS FROM A POTENTIALLY SIGNIFICANT
WINTER STORM...INCLUDING THE POSSIBILITY OF ICE ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Garza

When
December 8, 5:00 PM CST to December 9, 8:00 AM CST
Where
Garza forecast zone
Deaths
0 direct, 1 indirect
Property damage
$40,000
Reported by
Newspaper
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Garza2007-12-0851MaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65969.